Laughing gas linked to boy's death

Abuse of laughing gas can lead to brain damage

Abuse of laughing gas can lead to brain damage

First published in National News © by

A public schoolboy died after inhaling laughing gas with his friends, his devastated sister has revealed.

Promising art student Joseph Benett, 17, suffered a cardiac arrest after taking the popular party drug on August 31.

The teenager, from Hampstead, north London, fell into a coma but died last Thursday with his family at his bedside.

His grieving sister Camille, 27, told the Ham&High newspaper: "He just never woke up. He had such terrible brain damage and his fits were getting worse. When he stopped breathing, my dad and I were holding his hand."

She added: "I found it hard to leave him. As a big sister I felt a responsibility to look after my little brother."

Sixth-former Joseph, who attended University College School (UCS) in Hampstead, was at a friend's house in Hertfordshire when he collapsed.

The sale of nitrous oxide for recreational use is against the law, but the gas is becoming increasingly popular on the party scene. A number of celebrities have been pictured inhaling the drug - nicknamed hippy crack - which can starve the brain of oxygen.

Joseph's sister added: "I think having experienced how much this hurts, people should think about whether they are putting themselves in danger. You do need to think about what you are doing, not just for yourself but for the sake of the people who love you."

UCS headteacher Kenneth Durham said: "It is an absolute tragedy. His friends are terribly upset. He was very talented."

An inquest into Joseph's death has been opened and adjourned at Hertfordshire Coroner's Office.

Send us your news, pictures and videos

Most read stories

Local Info

Enter your postcode, town or place name

About cookies

We want you to enjoy your visit to our website. That's why we use cookies to enhance your experience. By staying on our website you agree to our use of cookies. Find out more about the cookies we use.

I agree